Title

Intraoperative pulseless electrical activity and acute cardiogenic shock after administration of phenylephrine, epinephrine, and ketamine

ORCiD

Adam M. Kaye: 0000-0002-7224-3322

Document Type

Article

Publication Title

Ochsner Journal

ISSN

1524-5012

Volume

10

Issue

3

First Page

205

Last Page

209

Publication Date

10-8-2010

Abstract

The use of phenylephrine has been well described as a potential cause of morbidity and mortality. A thorough literature review of phenylephrine use is presented in this article. The use of ketamine and epinephrine with phenylephrine can precipitate an even more potentially lethal and catastrophic syndrome. We present the case of a 21-year-old man with Hodgkin's lymphoma and lupus who experienced an abrupt hypertensive crisis followed by pulseless electrical activity and cardiogenic shock after application of 2.5% phenylephrine-soaked nasal pledgets prior to excision of a large nasopharyngeal tumor. This case report adds to the current literature on the potential dangers of phenylephrine in clinical practice and describes a case of reversible severe left ventricular dysfunction in the setting of excessive pharmacologically induced sympathetic stimulation. © Academic Division of Ochsner Clinic Foundation.

This document is currently not available here.

Share

COinS